Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 290, NWS Des Moines, IA

August 13, 2006Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 13, 2006, 3:29 PM CDT for Jasper County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2006, 3:29 PM CDT (20:29 UTC)
Expired
Aug 13, 2006, 4:30 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:48 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:15 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 13, 3:15 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN AUG 13 2006

.SHORT TERM /REST OF TODAY/...
UPDATED ZONES AND GRIDS FOR SEVERE THUNDERSTORM WATCH /718/.

&&

.PREV DISCUSSION... (ISSUED 156 PM CDT SUN AUG 13 2006)

SHORT TERM /TONIGHT THROUGH TUESDAY/...
REGIONAL RADAR CURRENTLY DEPICTING AREA OF SHRA/TSRA ALONG A
KRST-KFOD-KLNK LINE...WHICH IS WELL-ALIGNED WITH SW-NE MOISTURE
PLUME EVIDENT IN THE WATER VAPOR IMAGERY. WV LOOP ALSO SHOWING
ADVANCING S/W TROUGH MOVING EWD ACROSS THE DAKOTAS SPREADING
SUFFICIENT LARGE SCALE ASCENT ACROSS MUCH OF THE UPPER MISSISSIPPI
VLY. MID AND HIGH LVL CLOUD DEBRIS HAS LIMITED OVERALL INSTABILITY
TO SOME DEGREE EARLY THIS AFT...HOWEVER APPEARS BEST SVR THREAT
WILL BE ALONG THE LEADING EDGE OF THE CONVECTION ACROSS THE
CENTRAL/SCENT CWA WHERE TEMPERATURES HAVE REACHED THE LOW-MID 80S
WITH DEWPOINTS REACHING THE LOW 70S DESPITE BKN-OVC SKIES. LATEST
RUC SEEMS TO HAVE A FAIRLY DECENT HANDLE ON THE EVOLUTION OF THE
CONVECTION AS IT DEVELOPS 1500-2000 J/KG MLCAPES ACROSS THE
AFOREMENTIONED AREA FM THIS AFT INTO TNT. LACK OF DRY AIR
INTRUSION/ENTRAINMENT INTO THE MID LVLS WILL LIMIT THE OVERALL
THREAT OF DAMAGING WINDS ALTHOUGH STILL POSSIBLE WITH 1000+ J/KG
DCAPE. HAIL NOT LIKELY GIVEN RATHER HIGH FZ LVLS. LOCALLY HEAVY
RAINFALL SEEMS LIKELY GIVEN SREF PWATS /2-3STD/ ABOVE NORMAL AND
STRONG LLVL MOISTURE CONVERGENCE/TRANSPORT ALONG THE COLD FRONT.
IN ADDITION...FAVORABLE RT ENTRANCE DYNAMICS OF AN /120+KT/ ULJ
WILL ALSO BE IN PLACE FM THIS EVE INTO TONIGHT WITH MAIN FOCUS
ACROSS THE FAR SOUTH. THUS...SLGHT RISK FOR EXCESSIVE RAINFALL
POTENTIAL WITH ISOLD 1.50-2.00 RAINFALL TOTALS NOT OUT OF THE
QUESTION ALTHOUGH OVERALL STORM MOVEMENT SHOULD BE PROGRESSIVE.
LLVL CAA IN THE WAKE OF THE FROPA WILL ESSENTIALLY KEEP TRAINING
OF CELLS TO A SHORT DURATION.

HAVE USED A MET/MAV BLEND FOR LOWS TNT AND GRADUALLY TAPER PCPN OUT
OF THE CWA BY 12Z MON. THE COLD FRONT WILL REACH THE GREAT LAKES/MID
MISSISSIPPI VLY BY MID-DAY MONDAY WITH SFC HI PRES DROPPING ESEWD
FM THE NORTHERN PLAINS. THE COOL HIGH PRES SYS WILL PROVIDE DRY
CONDITIONS THRU TUESDAY WITH SEASONABLY WARM DAYS AND RELATIVELY
COOL NIGHTS. HAVE MIXED DOWN NAM 850 T FOR HIGHS TOMORROW WHICH
WILL YIELD UPR 70S-LOW 80S FOR HIGHS. SREF PWATS /1-2STD/ BELOW
NORMAL COMBINED WITH CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
IDEAL RADIATIONAL COOLING ON MONDAY NIGHT WITH NISH VLY LOCATIONS
AS WELL AS THE /KALO/KMIW/KAMW/ CORRIDOR TO SEE LOW/MID 50S WITH
/KMCW/KEST/ DIPPING TO AROUND 50. HAVE GONE AOB MET/MAV IN THIS
TIME FRAME. OVERALL...PLEASANT AND COMFORTABLE CONDITIONS WITH LOW
HUMIDITY WILL BE COMMON INTO MID WEEK.

LONG TERM /WEDNESDAY THROUGH SUNDAY/...
NO SIG CHANGES IN THE XTNDD GIVEN PENDING SVR WX THREAT THIS AFT.
AFOREMENTIONED SFC HIGH WILL SLIDE EWD INTO THE LWR GREAT LAKES BY
WEDNESDAY WITH WAA/RETURN FLOW REGIME COMMENCING ACROSS THE CENTRAL
PLAINS/MID MO VLY. FIRST SHOT AT PCPN APPEARS TO BE WED EVE/NGHT
ACROSS THE FAR W AS SURGE OF 850-700MB THETA-E ADV MOVES NNEWD
ACROSS THE MID MO VLY. LEE SFC TROUGH DEVELOPS ACROSS THE HIGH
PLAINS BY THURS AS NRN STREAM UPR RIDGING TRANSLATES EWD INTO THE
UPR GRT LAKES. MED RANGE MODEL SOLNS BEGIN TO DIVERGE BY THIS
TIME AS THE ECMWF MORE AGGRESSIVE WITH ADVANCING FRONTAL SYSTEM
THAN THE GFS. 13/00Z MREF AND NCEP ENSEMBLE MEAN SEEM TO BE A GOOD
COMPROMISE IN THE OUTER PDS GIVEN OVERALL UNCERTAINTY WITH RESPECT
TO THE UPPER LEVEL PATTERN WHICH FEATURES SEVERAL NRN STREAM
DISTURBANCES TRANSLATING EWD ON THE SRN EDGE OF THE WESTERLIES.

AVIATION...
OCNL MVFR VIS/CIGS IS TSRA THIS AFT/EVE AS COLD FRONT TRANSLATES
ESEWD ACROSS THE STATE. IMPROVEMENT IS EXPECTED BY LATE IN THE PD AS
HI PRES MOVES SEWD FROM THE NORTHERN PLAINS AND INTO THE UPPER
MISSISSIPPI VALLEY. SSE SFC WNDS BCMG NWERLY IN THE WAKE OF FROPA.

HYDROLOGY...
LOCALLY HEAVY RAINFALL /RATES/ MAY CAUSES SOME MINOR FLOODING
/URBAN-POOR DRAINAGE AREAS/ PROBLEMS FM THIS AFT INTO TONIGHT AS
CONVECTION CONTINUES TO MOVE EWD ALONG ADVANCING COLD FRONT.
HOWEVER...STORM MOTION WILL BE RATHER PROGRESSIVE WHICH SHOULD
LIMIT ANY WIDESPREAD +RA. IN ADDITION...SLIGHT RISK OF EXCEEDING
FFG ACROSS PTNS OF FAR SOUTHERN IA CWA PER HPC.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 718
ALONG AND EAST OF A GREENFIELD...STORY CITY TO PARKERSBURG LINE.

&&

.SHORT TERM...STEINBUGL
Hazardous weather outlook, Aug 13, 1:15 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
115 PM CDT SUN AUG 13 2006

IAZ004>007-015>017-023>025-033>035-044-045-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
115 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY NORTHWEST OF A LINE FROM CARROLL TO FORT DODGE TO MASON CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
REDEVELOPING INTO EARLY EVENING...BEFORE MOVING OFF TO THE EAST.
EXPECT BRIEF DOWNPOURS AND OCCASIONAL LIGHTNING...BUT MOST OF THE THREAT
FOR SEVERE WEATHER OR HEAVY RAIN SHOULD BE OFF TO THE SOUTHEAST OF
CARROLL...FORT DODGE AND MASON CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT
WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT LIKELY TO BE NEEDED.

IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-141100-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
115 PM CDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY SOUTHEAST OF A LINE FROM CARROLL TO FORT DODGE TO MASON
CITY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ONGOING THUNDERSTORMS SHOULD BEGIN TO RE-INTENSIFY LATER THIS
AFTERNOON FROM SOUTHWEST IOWA INTO CENTRAL IOWA AND THE IOWA FALLS
AND WATERLOO AREAS. THE MAIN THREAT FROM THESE STORMS SHOULD BE
HEAVY RAINFALL...BUT THERE IS ALSO A SLIGHT RISK FOR DAMAGING
THUNDERSTORM WINDS WITH A FEW OF THE STRONGER STORMS. ISOLATED
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE POSSIBLE...WHICH COULD
CAUSE URBAN FLOODING. THE THUNDERSTORMS SHOULD GRADUALLY MOVE OFF
TO THE SOUTHEAST...EXITING SOUTHERN AND SOUTHEAST IOWA BETWEEN 9
PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO NEXT
WEEKEND. IT IS TOO EARLY TO DETERMINE SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS LIKELY OVER PORTIONS OF CENTRAL AND
SOUTHERN IOWA BETWEEN 4 PM AND 9 PM.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:22 PM CDTSevere Thunderstorm WarningDMXWarren38 min
Aug 13, 4:49 PM CDTFlash Flood WarningDMXClarke4 hr
Aug 13, 5:03 PM CDTSevere Thunderstorm WarningDMXMahaska57 min
Aug 13, 6:36 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.